Format

Send to

Choose Destination
Therapie. 1995 Mar-Apr;50(2):145-50.

[Drug-induced alopecia: review of the literature].

[Article in French]

Author information

1
Service de Pharmacologie Médicale et Clinique, Centre Midi-Pyrénées de Pharmacovigilance, Centre Hospitalier Universitaire, Faculté de Médecine, Toulouse, France.

Abstract

Drugs are capable of producing a wide spectrum of hair loss, ranging from barely detectable shedding to irreversible baldness. Drug-induced alopecia is usually described as a diffuse non-scarring alopecia which is reversible upon withdrawal of the drug. Only a few drugs (mainly antimitotic agents) routinely cause hair loss whereas many drugs may be the cause of isolated cases of alopecia. Some psychotropic drugs are likely to induce a drug-related alopecia. Case reports with tricyclic antidepressants rarely appear in the literature. It has been reported that 15 per cent of patients taking lithium developed hair thinning. Hair loss is reported secondary to some anticonvulsant agents mainly valproic acid. Among antihypertensive drugs, systemic or topic beta-adrenoceptor antagonists should be considered as possible causes of hair loss. Hair loss from salicylates or nonsteroidal analgesics occurs in a very small percentage of patients. All anticoagulant and antithyroid drugs can produce hair loss. Diffuse hair loss can also be associated with the use of oral contraceptives, while receiving the pill and after stopping the drug. There is a long list of drugs that on occasion have been cited as causing hair loss: cimetidine, retinoids, amphetamines, bromocriptine and levodopa. A few isolated cases have been reported with some hypocholesterolaemic or anti-infectious agents. Diagnosis of drug-induced alopecia remains difficult. The only way to confirm it is to see if an improvement occurs after cessation of the suspected drug. This side effect must be recognized because it may be a source of poor compliance in some patients.

PMID:
7631289
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center